Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 22, NWS Pittsburgh, PA

May 13, 2002Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 13, 2002, 3:34 AM EDT for Jefferson County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2002, 3:34 AM EDT (07:34 UTC)
Expired
May 13, 2002, 7:30 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 130734
FFWPBZ
PAC065-131130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 AM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 730 AM EDT

* AT 332 AM EDT...EMERGENCY MANAGEMENT REPORTED FLOODING ALONG THE
  CLEAR CREEK IN THE CLEAR CREEK STATE PARK. WATER HAS FLOODED A
  FEW ROADS.  

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:55 PM EDT, 12 hours 39 minutes earlier.

Area forecast discussion, May 12, 2:55 PM EDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SUN MAY 12 2002

IN THE MIDST OF FLOODING AND SEVERE ATTM. NEARLY STATIONARY BOUNDARY
WILL BEGIN TO MOVE SLOWLY SOUTHWARD AS INITIAL LOW MOVES ACROSS. AVN
THEN SHOWING CLOSED SFC LOW COMING UP LATER TONIGHT AND MON. MESOETA
A LITTLE FARTHER SOUTH AND DOES NOT SPILL AS MUCH PRECIP AHEAD OF OR
BEHIND LOW. WITH PRECIPBLE WATER SO HIGH AND FLASH FLOOD GUIDANCE SO
SO LOW...FEEL PRUDENT TO EXTEND FLOOD WATCH INTO MON AFTN. EVEN IF
MESOETA IS RIGHT WILL BE A LOBE OF RAINFALL EXTENDING NORTHWARD INTO
NORTHERN TIER OF COUNTIES. PRCIP SHOULD DIMINISH TO SCTTRD MON
NIGHT.
WITH COLD 50H TEMPS EXPECT COULD BE SOME SCTD TRW EVEN ON
TUESDAY.
MID WEEK DRY. COULD BE SOME MORE PRCIP THURSDAY INTO FRI WITH
OVERNNNG.
TEMPS SIMILAR TO MOS.

PIT   57  61  43  56 / 100 100  50  50
HLG   57  61  43  56 / 100 100  50  50
MGW   60  65  45  57 / 100 100  50  50
ZZV   57  61  43  56 / 100 100  40  50
PHD   54  59  42  54 / 100 100  40  50
FKL   51  57  38  51 / 100 100  50  50
DUJ   51  55  39  51 / 100 100  50  50
LBE   57  61  43  56 / 100 100  50  50
BTP   51  55  40  51 / 100 100  50  50
IDI   52  55  39  53 / 100 100  50  50
ODM   55  61  41  54 / 100 100  50  50

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES PAZ020>021...
PAZ023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022.

WV...FLOOD WATCH UNTIL 400 PM EDT MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:07 AM EDTFlash Flood WarningPBZMercer4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.